Patient Comments: Hashimoto's Thyroiditis - Symptoms

The symptoms of Hashimoto's thyroiditis can vary greatly from patient to patient. What were your symptoms at the onset of your disease?

Comment from: twigs08, 35-44 Female (Patient) Published: January 23

I was 14 when I was first diagnosed with Hashimoto's. During the time when my hormone was leaking and I had symptoms of hyperthyroidism my doctor took me off my Synthroid. Don't ever do that! It was very difficult to convince anyone to put me back on the hormone therapy. I now find myself struggling to distinguish if I am experiencing thyroid symptoms or bipolar symptoms, since they can easily overlap. At age 37 I feel more like age 80 most days. Stay on your thyroid hormone unless an expert (not a general physician) advises otherwise!

Was this comment helpful?Yes
Comment from: minnie, 35-44 Female (Patient) Published: November 26

I am very tired all the time no matter how much sleep I would get. I am also feeling depressed for no apparent reason.

Was this comment helpful?Yes
Comment from: hashy, 65-74 Female (Patient) Published: October 24

I have just been diagnosed with Hashimoto's thyroiditis, as a result of a lump that suddenly appeared at the front of my neck on the lower left side. Ultrasounds (2), blood tests, and a CAT scan confirmed the presence of the disease. No pain was associated with this lump (1.5 centimeters) but the endocrinologist aspirated fluid from it and also had it tested. They are prescribing levothyroxine. I will begin taking it tomorrow.

Was this comment helpful?Yes
Comment from: djolsen, 25-34 Female (Patient) Published: August 20

I have had Hashimoto's thyroiditis all of my life and never really knew what was wrong with me. My blood tests when I was born done by a pediatrician showed that I had a low thyroid. My parents never took me back to the pediatrician to be diagnosed. The symptoms that I have experienced have been weight gain, depression, constipation, and fatigue. I still get fatigue in the morning, but seems to wear off after I take my levoxyl.

Was this comment helpful?Yes
Comment from: jspeer, 35-44 Female (Patient) Published: August 20

I first was diagnosed with a goiter a few years ago. My doctor did lab work and all was fine. Eight months ago, I felt like it was hard to swallow food at times and was a little nervous that it had grown bigger so I went to the doctor. She asked me if I was tired all the time, but I have three kids and I work the night shift. I figured that's why I wanted to sleep all the time. I did start having muscle cramps and my periods have always been heavy. My hair was so dry that my hairdresser was wondering what was going on. She ordered lab work and my TSH was 14.7. I'm on 125mcg of Synthroid now.

Was this comment helpful?Yes
Comment from: Connie, 55-64 Female (Patient) Published: July 19

I was diagnosed with Hashimotos after having been prescribed synthroid by a GP that felt lumps on my thyroid. I took it for a couple years before diagnosis of the disease. I feel that if I hadn't taken it for the lumps on the thyroid gland I may not have developed it. Can taking thyroid medication cause it? I am afraid to stop taking the med. but now my joints, it seems ALL of them are cracking and painful and stiff. Is that a side effect? Does anyone know? I read one brief blurp about it causing joint deterioration, but I can't find anything definitive.

Was this comment helpful?Yes
Comment from: *Indy5*, 13-18 Female (Patient) Published: May 20

I'm tired a lot, feel depressed, and cry about how I look at times, even though people say I'm beautiful. On the weekends, I go to sleep at midnight and wake up around 1 p.m. It kills to wake at 5 a.m. when I go to bed 11. My nails are starting to look dull. I also get lots of blood work done and I hate needles! When I have a fever, I really swell all over. My doctor wanted to remove my tonsils if I continued to get strep throat, but it stopped. My uvula swells and it hurts to eat. Two years ago I got an EpiPen, but I who prescribed it to me retired and they took me off the pills.

Was this comment helpful?Yes
Comment from: Nana, 45-54 Female (Patient) Published: May 13

I was recently diagnosed with Hashimoto's after seeing the doctor with extreme pain in my fingers and hands. I would wake up all through the night with pain on the insides of my knees and elbows so severe that I would have to get up and walk around. I was also having muscle cramps very badly. My doctors first thought was rheumatoid arthritis and ordered lab work and X-rays. Labs came back fine for RA but did show high elevation of antibodies for Hashimoto's. I'm now on levothyroxine and am doing much better. I still ache at night and have muscle cramps but nothing nearly like I had been. I'm glad to have a great doctor who listens and doesn't think I'm crazy when I tell him all my odd little aches and pains. I had told my OB/GYN exactly how I was feeling six months prior and he ran normal thyroid tests and said everything was fine, and that my aches and pains were just from lack of rest and exercise. It's a good thing that my GP took me seriously.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hashimoto's Thyroiditis - Diagnosis Question: How was your Hashimoto's thyroiditis diagnosed?
Hashimoto's Thyroiditis - Treatment Question: What types of treatment or medication have you received for Hashimoto's thyroiditis?
Hashimoto's Thyroiditis - Pregnancy Question: If you have Hashimoto's thyroiditis, please share your experience with conceiving and/or pregnancy.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.